Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Birmingham, AL

July 8, 2004Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 8, 2004, 7:08 PM CDT for Shelby County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Jul 8, 2004, 7:30 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 090008
SVRBHM
ALC117-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHELBY COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF PELHAM

* UNTIL 730 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OAK MOUNTAIN     
  STATE PARK...NEAR PELHAM.  THE STORM IS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INVERNESS BY 725 PM CDT
  CHELSEA AND 7 MILES SOUTH OF LAKE PURDY BY 730 PM CDT

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3336 8686 3320 8676 3329 8652 3348 8664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU JUL 8 2004

.SYNOPSIS...GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE
FORECAST PERIOD...WITH VARIATIONS ON THE THEME.  CURRENTLY A
WEAKNESS IN THE SUBTROPICAL RIDGE CENTERED JUST TO OUR WEST...GETS
SQUEEZED OUT BY A CELL OF THE SUBTROPICAL RIDGE RETROGRADING
INTO/ACROSS THE AREA FRIDAY INTO SATURDAY.  THE BUBBLE RIDGE WILL
PASS TO THE WEST...AND ANOTHER WEAKNESS SETS UP ACROSS THE SOUTH
INTO THE MIDWEEK.  TEMPS WILL CLIMB AND POPS WILL LOWER FOR THE
WEEKEND...PERHAPS REVERSE TRENDS WITH HIGHER POPS INCREASE IN
MOISTURE NEXT WEEK.

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) LOWER DEWPOINTS OVER
NORTHEASTERN QUARTER OF THE FORECAST AREA...AND COOLER TEMPS TODAY
ACROSS THE BOARD.  TWO AREAS OF CONCERN INTO THE EVENING...WITH
THETA-E AND INSTABILITY AXIS INDICATED SOUTHEAST...AND CURRENT
CONVECTION OVER MISSISSIPPI.  THE COMBINATION OF THE UPPER LOW OVER
WESTERN LOUISIANA...AS INDICATED CLEARLY ON WATER VAPOR...AND THE
GENERAL SOUTHERLY STEERING FLOW ALOFT OVER ALABAMA...PUTS MY MAIN
CONCERN TO THE SOUTH.  SO...WILL SHOW CHANCE POPS SOUTH INTO THE
EVENING.  OTHERWISE...AS MENTIONED ABOVE...BUILDING RIDGE SHOULD
BRING US WARMING AND DRYING TREND INTO AND THROUGH THE WEEKEND.
TOOK HIGH END OF GUIDANCE IN MOST INSTANCES...IF NOT ABOVE BY A
DEGREE.
&&

.LONG TERM...(MONDAY THROUGH THURSDAY) ABOVE MENTIONED WEAKNESS IN
THE SUBTROPICAL RIDGE SHOULD ALLOW FOR NEAR NORMAL POPS...AND JUST
ABOVE NORMAL TEMPS.  DONT SEE ANY OTHER DISCERNIBLE FEATURES IN
THE LONG TERM...SO WILL BLEND FORECAST PERSISTENCE WITH CLIMO...
AND STAY CLOSE TO GUIDANCE NUMBERS...WHICH APPEAR REASONABLE.
&&

.PRELIMINARY NUMBERS...

GADSDEN    72 92 72 92 73 / 20 30 20 20
ANNISTON   71 90 72 91 73 / 20 30 20 20
BIRMINGHAM 71 91 72 92 73 / 20 30 20 20
TUSCALOOSA 72 93 73 94 73 / 20 30 20 20
CALERA     72 92 72 92 73 / 20 30 20 20
AUBURN     71 92 72 93 73 / 30 30 20 20
MONTGOMERY 72 93 73 95 73 / 30 30 20 20
TROY       72 92 73 93 73 / 30 30 20 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, Jul 8, 1:36 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT THU JUL 8 2004

ALZ011>015-017>050-090036-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
136 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EARLY EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY PRODUCE
STRONG GUSTY WINDS AT TIMES...BUT NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL FOR THIS AFTERNOON:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 4:44 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU JUL 8 2004

ALZ023-082215-
TUSCALOOSA-
444 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTH OF ELROD...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...TUSCALOOSA...
SAMANTHA AND NORTHPORT THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Jul 8, 5:40 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT THU JUL 8 2004

ALZ035-082330-
CHILTON-
540 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 630
PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF INGRAM.  THE THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INGRAM THROUGH 630 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jul 8, 5:46 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU JUL 8 2004

ALZ023-032-082330-
HALE-TUSCALOOSA-
546 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND TUSCALOOSA
COUNTIES UNTIL 630 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILEY.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WILEY AND MOUNDVILLE
THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 8, 6:10 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT THU JUL 8 2004

ALZ044-090000-
MONTGOMERY-
610 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
700 PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF MONTGOMERY...MOVING NORTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTGOMERY THROUGH
700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Jul 8, 6:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      CLANTON                 32.84N 86.62W
07/08/2004                   CHILTON            AL   EMERGENCY MNGR

            5 REPORTS OF TREES DOWN AS WELL AS MINOR STREET FLOODING
            IN THE SOUTHWESTERN PORTION OF THE COUNTY.

&&

AWIPSUSR
Special weather statement, Jul 8, 6:44 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT THU JUL 8 2004

ALZ024-025-090030-
JEFFERSON-SHELBY-
644 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 730 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOOVER.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INVERNESS AND HOOVER
THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.